I am going to answer the sample USMLE Step 2 CK Questions with Explanation. These questions are available at USMLE.org
A 65-year-old man comes to the office because of a 2-year history of progressive shortness of breath on exertion and a 6-month history of nonproductive cough. He now has shortness of breath when walking to his mailbox. He has not had fever, weight loss, or chest pain. He has not had recent sick contacts, has had no occupational exposures, and does not own any pets. He has difficult to-control atrial fibrillation, hypertension, chronic obstructive pulmonary disease, and migraines. Medications are amiodarone, warfarin, lisinopril, tiotropium, and propranolol. Temperature is 37.0°C (98.6°F), pulse is 80/min and irregular, respirations are 16/min, and blood pressure is 110/70 mm Hg. There is no jugular venous distention. Auscultation of the lungs discloses fine crackles bilaterally, both anteriorly and posteriorly, but no egophony. The remainder of the physical examination discloses no abnormalities.
An adverse effect of which of the following medications is the most likely cause of these findings?
Copyright © 1996-2021 Federation of State Medical Boards (FSMB) and National Board of Medical Examiners (NBME). All rights reserved. The United States Medical Licensing Examination® (USMLE®) is a joint program of the FSMB and NBME.
Amiodarone is a class III antiarrhythmic drug commonly used to treat arrhythmias such as atrial fibrillation. However, it is known to have pulmonary toxicity as one of its adverse effects. The symptoms described, including progressive shortness of breath on exertion, nonproductive cough, and fine crackles bilaterally on lung auscultation, are consistent with pulmonary fibrosis, a known adverse effect of amiodarone.
Pulmonary fibrosis can manifest as progressive shortness of breath on exertion and a nonproductive cough. Fine crackles heard on lung auscultation are indicative of the presence of fibrotic changes in the lungs.
The correct answer is (A) Amiodarone